You’re a Survivor…Chemotherapy Left You with Dark Spots and Skin Discoloration— What to Do?
“I had brain radiation 6-7 months ago,” says a survivor on Breastcancer.org, “and apparently it was in the path of my forehead. It has turned 3 shades darker than my normal skin tone.”
“I completed 4 treatments of Taxotere & Cytoxan (sp) in November,” says another survivor. “My entire face is now a different color than my neck and the rest of my body.”
It’s called hyperpigmentation, and basically, it means the skin gets darker in places. Not serious, except when you look in the mirror. Usually, the darker skin doesn’t occur all over, like a nice tan, but in unattractive blotches and spots.
Scientists aren’t sure why chemotherapy causes hyperpigmentation. (Culprit drugs include Alkeran®, Myleran®, Cytoxan®, 5-FU, Adriamycin®, and more.) It may have something to do with inflammation, stimulation of skin-color cells, or toxicity. Radiation, of course, can cause it at the treatment sight. Like most side effects, it typically fades within 10-12 weeks of the last treatment, but sometimes, it becomes a long-term, unwelcome guest. Studies have recently shown what we all suspected—that skin tone is a good indicator of age—so it’s no surprise that we’re unhappy about these blotches.
First of all, now that you are no longer undergoing treatment, add serious exfoliation to your daily routine. You need to loosen up the dead cells on the top layer of skin so that new, younger cells can come forward. Try natural facial scrubs from Burt’s Bees, Eminence Yam and Pumpkin Enzyme Peel, microdermabrasion at your local spa, or an organic at-home scrub. Next, become obsessed with protecting yourself from the sun. UV rays trigger the production of melanin, the pigment that produces skin color—and darkened areas are particularly susceptible—so cover up with clothing and physical sunblock, like zinc and titanium oxide.
Now, you need a cream that will fade those dark areas. Unfortunately, many include the bleaching agent “hyroquinone,” basically, because it does lighten. However, the Environmental Working Group has assigned a “hazardous” warning to this ingredient. It has shown mutagenic (potentially cancer-causing) activity in lab studies, has been found to contain traces of mercury, and has been banned in the European Union and in Japan. In rare cases it can lead to a skin disease called ochnronosis, and prolonged use can thicken collagen fibers and damage connecting tissues, making your situation worse.
Instead, try one of the many hydroquinone-free products out there, most of which use kojic acid, alpha-hydroxy acids, vitamin C, arbutin, and niacinimide (a form of vitamin B) to lighten. Make sure to choose toxin-free versions like Miessence Probiotic Lightening fluid, Devita Skin Brightener with kojic acid, and Pure and True Organic Vitamin C serum. LookBeauty.com offers some great organic homemade alternatives as well.
Supplementation can also help you with the discoloration from the inside out. GliSODin Skin Nutrients has extensive research behind their product.
Give any product 2-3 months to work. If you’re still not satisfied, you may want to consider facial peels or laser therapy. Facial peels often include alpha-hydroxy acids or heavy exfoliating ingredients like glycolic acid. Check with your dermatologist. Laser treatments (administered by a doctor) have also been shown to reduce hyperpigmentation. However, there is some risk of scarring with these treatments, so be sure to gather all the information you can before proceeding. Most likely, some good creams and concealers will give you the smooth look you’re going for.
Have any tips for lightening dark spots? Let us know!
Photo courtesy of MLuotio, via Flickr.com.